FAQ: Topics on Topical Steroid Addiction and Withdrawal, Moisturizer Withdrawal and Methods of Comfort.
What is Topical Steroid Addiction?
Topical Steroid Addiction (TSA) is a iatrogenic disease, caused by the very topical steroids prescribed by doctors for the treatment of “Eczema” or related inflammatory skin diseases. Common terms related to TSA include Red Skin Syndrome and Steroid-Induced Eczema. Through long periods of topical steroid usage (as little as 2 weeks), patients can develop tolerance to topical steroids and hence require further usage of more topical steroids (often at higher potencies) to manage their inflammatory skin symptoms.
How do I know if I’m addicted to topical steroids?
Signs of topical steroid addiction include:
1) Inflammation of skin does not reduce despite repeated application of TS.
2) Skin becoming more inflamed after TS application.
3) There is a continued need to use stronger and higher potency TS to maintain your current skin quality and to keep your inflammation symptoms under control.
4) Rebound phenomenon, or more commonly known as Topical Steroid Withdrawal symptoms, occur when TS application is ceased.
5) Concurrent symptoms related to adrenal cortex insufficiency are experienced.
What are the symptoms of adrenal cortex insufficiency?
From wikipedia: Adrenal Insuffiency: Symptoms include: hypoglycemia, dehydration, weight loss, and disorientation. Symptoms may also include weakness, tiredness, dizziness, low blood pressure that falls further when standing (orthostatic hypotension), cardiovascular collapse, muscle aches, nausea, vomiting, and diarrhea. These problems may develop gradually and insidiously. Addison’s disease can present with tanning of the skin that may be patchy or even all over the body. Characteristic sites of tanning are skin creases (e.g. of the hands) and the inside of the cheek (buccal mucosa). Goitre and vitiligo may also be present..
What is Topical Steroid Withdrawal?
Topical Steroid Withdrawal is the process by which a patient ceases all application of topical steroids. The withdrawal process will often result in a rebound phenomenon that is painful and difficult for the patients.
What are the symptoms of Topical Steroid Withdrawal?
Common symptoms experienced (and not exhaustive) are:
Burning red skin, oozing, puritus (systemic itchiness), flaking skin, dry skin, thinned skin, inflamed skin, edema, temperature dysregulation, insomnia, weight loss, hair loss, swollen lymph nodes, nerve pains, hypopigmentation, hyperpigmentation, tachyphylaxis, photosensitisation, hypertrichosis, stretch marks, growth suppression, adrenals suppression (Hypothalamic-pituitary-adrenal axis suppression), loss of appetite, loss of sex drive, fatigue, depression, heightened allergic sensitivity to food and environment, glaucoma, hyper tension, Cushing’s disease, hypocalcemia.
These TSW symptoms lessen in intensity, severity and duration over time. Rebound flares of severe intensities are noted to have occurred in later stages of the recovery periods.
How long does it take to recover from Topical Steroid Withdrawal?
Documentated research cite recovery periods ranging from 1 to 30 months. Recovery periods reported by bloggers who have recovered fall within this general range of recovery period, while some people take longer than 30 months to recover. The recovery period is dependent on the patients usage history of topical steroids. The duration of cumulative usage, the potencies of topical steroid used and the area of application as well as lifestyle factors determine the extent of the withdrawal process, and hence the recovery period.
What is Moisturizer Withdrawal?
Moisturizer withdrawal is the process by which the patient ceases all application of natural or synthetic moisturizers on their skin.
Why should I go through Moisturizer Withdrawal?
So that your skin “learns” to self-regulate and produce its own moisture, resulting in a stronger skin integrity that is more resistant to scratches, bleeding and breakages.
What happens when I withdraw from moisturizers?
The effects are described in greater detail in the post “What happens when we withdraw from moisturizers immediately?”.
In short, your skin will go through a withdrawal process attributed to moisturizer dependency. The withdrawal process will be very similar and often overlaps with that of topical steroid withdrawal. “Artificially life-supported” skin, in the absence of artificial moisture, dry and die out due to the lower environmental humidity. Your body is forced to produce new layers of skin that can and will adapt to the natural humidity in the absence of moisturizers. Thus, over repeated cycles of skin shedding, your skin becomes tougher and more resistant and you derive more comfort.
How do I know if I’m addicted or dependent on moisturizers?
You would have a history of high moisturizer usage and would not be able to perform functional tasks (e.g. moving) without the application of moisturizers.
The best method to know is to experiment cessation of all applications of moisturizers. By doing so, you will enter a flare, experience intense itchiness due to the sudden dryness and shed alot of skin for the next couple of weeks.
How long does it take to recover from moisturizer withdrawal?
It typically takes 3 to 4 weeks for your body to shed all the unhealthy skin and to produce a stronger skin layer. Till then, you will experience repeated cycles of drying, shedding, peeling, oozing.
Why do doctors tell me to moisturize constantly due to my dysfunctional skin barrier?
Because doctors are clueless. They are treating a symptom of a symptom. If you are suffering from chronic skin inflammation due to topical steroid addiction, your skin barrier is damaged due to the application of topical steroids. The doctors, with kind intentions, believe that slapping moisturizers will help to seal this moisture barrier. And they prescribe more topical steroids at the same time to manage your inflammation (causing further skin barrier damage). None of these medical advice serve to help address the root problem of your skin condition.
The right treatment is to firstly cease application of topical steroids so as to minimize and reverse any potential skin barrier damage. Followup treatment would be to abstain from moisturizing so that your skin can self-regulate to natural environment and humidity.
Doctors can be wrong too. And that is more common than you think.
What moisturizing cream should I use to manage my condition?
None. It is my opinion, backed by personal experience and the empirical experiences of many, that topical steroid withdrawal patients derive greater comfort by not moisturizing in the long run.
For those who can’t bear with the moisturizer withdrawal symptoms and require some form of moisturizers for comfort, please read other blogs or forums as you will find all kinds of advice (advice that is not grounded in strong logic and theory) related to this topic.
What supplements should I take to help with my withdrawal process?
My opinion is to take what you “believe” will help. Do your own research, experiment with the supplements and see if they work for your condition.
My experience with supplements is that it is highly difficult to assess their efficacy qualitatively and quantitatively. Thus I stopped all of them and experienced no negative effects.
The bigger question to worry about is whether these supplements have unknown downside risks, or iatrogenic effects, that are not discovered, researched, or documented. So, in reality, they are the same as topical steroids. Taking supplements has their “reported” benefits, but they too have “unreported” costs that you may regret in the future.
What food should I avoid during TSW?
My opinion is to take a low inflammatory diet so that your condition does not get worse. See my personal list of food to avoid. This list is based on my personal experience with doctors and my own food journal. Start by cutting out all nightshades, sugars, gluten, diary.
Do you have another question? Feel free to write to me through our Contact Page and I’ll try my best to attend to your questions. Share this page if you find it useful!